Alert archive / Iowa / Tornado Warnings in 2001

Tornado Warning 26, NWS Omaha, NE

May 1, 2001Shelby County, Iowa

NWS Omaha, NE issued this tornado warning at May 1, 2001, 7:36 PM CDT for Shelby County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 1, 2001, 7:36 PM CDT (00:36 UTC)
Expired
May 1, 2001, 8:00 PM CDT
In force
24 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Shelby County, IA

The radar

The Omaha radar (KOAX), 94 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 3:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1236 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2701 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KOAX 020038
TOROMA

IAC165-020100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA NE
736 PM CDT TUE MAY 1 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  SHELBY COUNTY IN SOUTHWEST IOWA

* UNTIL 800 PM CDT

* AT 732 PM CDT...A SPOTTER REPORTED A TORNADO 5 MILES NORTH  
NORTHEAST OF PERSIA...OR ABOUT 38 MILES NORTHEAST OF OMAHA...MOVING 
NORTHEAST AT  20 MPH.

* SOME LOCRATIONS AFFECTED...
  EARLING...WESTPHALIA
  DEFIANCE...IRWIN

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IMMEDIATELY.

LAT...LON 4172 9554 4166 9546 4178 9511 4186 9534

ZAPOTOCNY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 1, 2:15 PM CDT, 5 hours 21 minutes earlier.

Area forecast discussion, May 1, 2:15 PM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
215 PM CDT TUE MAY 1 2001

ALL 12Z MODELS TENDING TO SLOW SOUTHWARD MOVEMENT OF FRONT  ACROSS
AREA TNGT INTO WED WITH THE AVN AND NGM SLOWER OF MAJOR OPERATIONAL
MODELS. BASED ON CURRENT MOVEMENT OF FRONT ALONG WITH OVERALL ETA
BETTER TRACK RECORD OF HANDLING OF COLD AIR INTRUSION WILL FOLLOW
NCEP LEAD AND LEAN MORE TOWARD ETA COLD FRONTAL POSITION THROUGH
AROUND 48 HRS. AS CAP IS BROKEN ANTICIPATE CONVECTION TO DEVELOP BY
BY AROUND 20Z TO 21Z ALONG FRONT FROM BETWEEN KODX AND KAUH TO NEAR
KSUX. CONVECTION TO GRADUALLY WORK SOUTH DURING THE NIGHT WITH THE
FRONT. WILL LIKELY RETAIN SOME POPS N OF FNT BUT LESS RISK SGFNT WX.
BESIDES THE THREAT FOR SVR WEATHER ASSOCIATED WITH CDFNT WITH SGFNT
CAPE AND SUFFICIENT SHEAR...POTENTIAL WILL ALSO INCREASE FOR AREAS OF
HEAVY RAIN DURING NIGHT IN EAST CENTRAL AND SOUTHEAST NEBRASKA AS
LOW LEVEL FLOW TENDS TO VEER WITH INFLUX OF INCREASING LOW LEVEL
MOISTURE.

TRENDING TOWARD ETA MODEL BELIEVE MAIN POTENTIAL FOR SHWRS AND AND
EMBEDDED TSTMS ON WED INTO WED EVE WILL BE MAINLY IN SE NEB INTO SW
IA. HOWEVER CHANCE FOR RAIN INCREASING ACROSS ENTIRE AREA AGAIN LATER
WED NIGHT INTO THU AS LOW LEVEL MOISTURE INFLUX INCREASES INTO THE
SFC BOUNDARY AS IT TRIES TO LIFT NWD. IN ADDITION SWLY UPPER FLOW
OVERRUNNING COOL DOME ALONG WITH DISTURBANCES COMING OUT OF UPPER
LOW OVER SW U.S. WILL HELP GENERATE GOOD CHANCE FOR RAIN AND
EMBEDDED TSTMS.

BEYOND 48HRS ETA MAY BE SHIFTING UPPER LOW A BIT FAST AND AVN MODEL
TREND BETTER IN EXTENDED PERIODS. EXTENDED LOOKS QUITE UNSETTLED AND
WET THROUGH WEEKEND.

.OMA...NONE.
WIESE
g

In the hours before

Local storm report, May 1, 5:37 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
537 PM CDT TUE MAY 01 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0403 PM    ONAWA                     IA   1 INCH HAIL
05/01/01   MONONA                         REPORTED BY HAM RADIO
                                          OPERATOR.

0403 PM    ONAWA                     IA   60 MPH TSTM GUST
05/01/01   MONONA                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0515 PM    TEKAMAH                   NE   1.75 INCH HAIL
05/01/01   BURT                           REPORTED BY HAM RADIO
                                          OPERATOR.
Special weather statement, May 1, 6:44 PM CDT, 52 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-020500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
644 PM CDT TUE MAY 1 2001

STORM SPOTTERS ACTIVATION WILL BE NEEDED THIS EVENING AND TONIGHT
OVER EASTERN NEBRASKA AND SOUTHWEST IOWA.

A COLD FRONT IS PUSHING SLOWLY SOUTH THROUGH EAST CENTRAL NEBRASKA
AND SOUTHWEST IOWA.  A LOW LEVEL JET IS FORCING WARM AIR AND
UNSTABLE AIR TO LIFT OVER THE FRONT...CAUSING THUNDERSTORMS TO
DEVELOP...AND THEN INTENSIFY RAPIDLY.  DRIER AIR IN CENTRAL NEBRASKA
IS INTERFERING WITH THUNDERSTORM DEVELOPMENT EXCEPT WITHIN 50 MILES
OF THE MISSOURI RIVER.  WHERE MOISTURE IS GREATEST...OVER FAR
EASTERN NEBRASKA AND WESTERN IOWA...STRONG AND OCCASIONALLY SEVERE
THUNDERSTORMS WILL CONTINUE TO FORM ALONG AND JUST NORTH OF THE COLD
FRONT TONIGHT.

BY MIDNIGHT...THE LOW LEVEL JET IS FORECAST TO BRING UP A MORE MOIST
AIRMASS FROM KANSAS.  THIS MAY ALLOW SEVERE THUNDERSTORMS TO DEVELOP
FARTHER WEST INTO NEBRASKA.  SEVERE ACTIVITY LIKELY TO WEAKEN LATE
IN THE NIGHT AS TEMPERATURES BEGIN TO COOL.  BY THAT TIME...MOST
THUNDERSTORMS WILL BE ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA...AND MAY BEGIN TO PRODUCE HEAVY RAIN.

THE PRIMARY SEVERE WEATHER THREAT APPEARS TO BE LARGE HAIL.  WIND
SHEAR MAY BE SUFFICIENT TO PRODUCE SMALL TORNADOES A SHORT DISTANCE
NORTH OF THE COLD FRONT THROUGH EARLY TONIGHT.  THE LARGEST STORMS
WILL ALSO PRODUCE STRONG WINDS

PEOPLE ARE ADVISED TO MONITOR NOAA WEATHER RADIO AND LOCAL RADIO AND
TELEVISION MEDIA OUTLETS FOR WEATHER DEVELOPMENTS THIS EVENING
THROUGH TONIGHT.

POLLACK
Local storm report, May 1, 6:48 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
648 PM CDT TUE MAY 01 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    MONDAMIN                  IA   .75 INCH HAIL
05/01/01   HARRISON                       REPORTED BY HAM RADIO
                                          OPERATOR.

0549 PM    2 NW LITTLE SIOUX         IA   1 INCH HAIL
05/01/01   HARRISON                       REPORTED BY COOPERATIVE
                                          OBSERVER.

0608 PM    MONDAMIN                  IA   .75 INCH HAIL
05/01/01   HARRISON                       REPORTED BY HAM RADIO
            :                              OPERATOR.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:43 PM CDTSevere Thunderstorm WarningOAXHarrison32 min
May 1, 8:00 PM CDTSevere Thunderstorm WarningOAXShelby30 min
May 1, 10:50 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona30 min

Nearby

Tornado Warnings in Iowa, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.